Medication question

Discussion in 'The Watercooler' started by crazymama30, Mar 25, 2011.

  1. crazymama30

    crazymama30 Active Member

    So husband up untill 3 weeks ago was on 300mg of lithium in the morning, 600mg in the evening and 1000mg of depakote er in the evening.

    He thought his tardive was getting worse, cut the depakote in half (it was friday and he had an appointment with psychiatrist Monday. psychiatrist is good about this kind of stuff). At the appointment psychiatrist was very glad husband had done that, it was not tardive but a muscle spasm thing that can be very dangerous. If you know the name of it let me know, husband could not remember.

    Now he has started sleeping a lot. He has done this in the past, but now we can link it to the medication change. He is sleeping 12 to 16 hrs a day. I have no idea why decreasing the depakote would do this, I would think he would sleep less. My only thought is that he is not getting to the right stage of sleep quick enough?

    Any other ideas?
     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Have no idea but I am sleeping a ton right now too.
     
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I used to sleep a lot when I got depressed.
     
  4. crazymama30

    crazymama30 Active Member

    Midwestmom, I was wondering if it was depression. He had a very bad few days last week, was teary and extremely depressed, I would not let him go anywhere......he kept wanting to leave by himself and that scared the bejeebers out of me. He is not depressed right now, but cannot sleep. The last 2 days he has had major insomnia and when he finally does sleep he sleeps forever. He is still having some of the muscle spasm stuff, and will probably have to go off the depakote totally, but he admits that scares him, as he does not want to get depressed and suicidal again. He sees psychiatrist a week from Monday, and I am hoping he will call psychiatrist on Monday, and I bet psychiatrist will take him off the depakote and add something. I am in favor of Lamictal, but we will see. Ever since husband straightened up his act (for lack of a better term) he has asked that I let him deal with psychiatrist and that I stay out of that relationship. He felt like I had a better relationship with psychiatrist than he did. Which I do really like psychiatrist, and enjoy talking to him but he is husband's doctor, not mine. I have respected that and it has gone well. We will see what happens.
     
  5. rlsnights

    rlsnights New Member

    Might have been drug-induced myasthenia which would normally have sx where his muscles get fatigued very quickly and stop working. Can be any muscles in the body.

    Or drug-induced parkinsonism.

    It does sound like he's cycling and that was with both Lithium and Depakote on board.

    Making medication changes can be hard on the brain. His brain may be adjusting to the change by sleeping a lot.

    I can't comment on the sleeping cycle - he would need a sleep study to figure that out or he would need to get something like the Zeo which monitors your sleep stages at home.

    Sleep and bipolar cycling are usually very closely intertwined. If you want more info on this aspect of bipolar I suggest you consult the following website which has a lot of info on this subject including suggestions for improving sleep quality by eliminating things that interfere with sleep.

    www.psycheducation.org

    I actually suggest your husband read everything on this website, regardless of the fact that it is supposed to address BiPolar (BP) II. I have found that much of it is thought provoking info for me and I have ultra rapid cycling BP1.

    Another website I find thought provoking is www.crazymeds.us

    I should probably warn you that the author of crazymeds sometimes uses strong language some people may find offensive.

    I don't necessarily endorse everything you'll find on these websites - but I have found them useful, often more informative than doctors or drug info websites and the authors of both sites provide links to the sources of their info.

    If it's an option, perhaps your husband might consider asking psychiatrist about hospitalizing him before doing major medication changes if his history includes extreme behavior like suicide attempts or extreme mania. Especially if he gets severe mixed moods that last more than a few hours. These can be very dangerous.

    Is he keeping a record of his mood and medication changes? If not, I would strongly encourage him to do so. It can be a very useful tool when talking with his psychiatrist.

    P
     
  6. rlsnights

    rlsnights New Member

    Forgot - if he was not supplementing with folic acid he should ask his psychiatrist about this. Depakote strips this from the body and not getting enough can have CNS effects.

    Also, when I was on Depakote, my psychiatrist had me taking Carnitine which is a nutrient the body uses to convert fat into energy. Depakote can affect the way your body uses this nutrient. Some people can become carnitine deficient on Depakote. Something else for him to ask psychiatrist about.

    P
     
  7. crazymama30

    crazymama30 Active Member

    So now the neck pain/spasm is getting worse on the 500mg of Depakote. husband has a call into psychiatrist to see about d/cing it completely. That kinda scares me, I hope if he d/c's it he adds something else
     
  8. Steely

    Steely Active Member

    Hmmmm..........Isn't it kind of unusual to have muscle issues on Depakote? Has the Dr determined that really is the case? To me it seems a bit far fetched, but I don't know everything. (obviously:)) I generally thought the muscle issues happened on an AP???

    Matt sleeps forever on Lamictal and Depakote - in my opinion it seems these type of medications just sap the energy out of someone's body - and they sleep it off until they can once again get up and function.

    Good luck. And many hugs,
     
  9. rlsnights

    rlsnights New Member

    I got nystagmus (eyeballs do funny things) and tremors in major doses on Abilify. When I tried to go back on Depakote I got the tremors and I had never had them before that. The abilify seems to have done a number on brain because I have since had this problem with several other medications including blood pressure medications.

    I don't know what's wrong and I think Steely has a good point.
     
  10. crazymama30

    crazymama30 Active Member

    yep, it is unusual. And yep, the doctor determined that was the case. He has strange reactions to things.

    RSL, I have been on both the sights you have mentioned, but have a hard time getting husband to read things. I will email him the links, and hope he will read them. Part of it is that he lost his reading glasses.

    I think there could be lots of things going on, but am waiting to see how the next few doctor appts go.
     
Loading...